Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 78, NWS Norman, OK

April 14, 2001Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 14, 2001, 11:12 PM CDT for Kay County, Oklahoma. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 14, 2001, 11:12 PM CDT (04:12 UTC)
Expired
Apr 15, 2001, 12:00 AM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kay County, OK

The radar

The Wichita radar (KICT), 92 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 11:35 PM CDTHail 1Newkirk, OK
Apr 14, 11:51 PM CDTHail 1.75Ponca City, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 10:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 4.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2001-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2001-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1143 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.9
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 150413
SVROKC
OKC071-150500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1112 PM CDT SAT APR 14 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KAY COUNTY IN NORTHERN OKLAHOMA

* UNTIL MIDNIGHT CDT

* AT 1112 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE
  THUNDERSTORMS FROM 15 MILES NORTH OF CHILOCCO TO 15 MILES NORTHWEST
  OF BRAMAN...MOVING SOUTHEAST AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE BRAMAN...CHILOCCO...HARDY...KAW   
  CITY...KILDARE...NEWKIRK...KAW LAKE AND PONCA CITY

HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS IN EXCESS OF 
70 MPH CAN BE EXPECTED.  

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING
WINDS. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE ADVANCE 
WARNING.

LAT...LON 3700 9715 3698 9754 3668 9713 3670 9695
          3681 9676 3699 9675
DA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 9:45 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 14, 9:45 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
945 PM CDT SAT APR 14 2001

WILL CONTINUE SEVERE THREAT IN ZONES ALONG NORTHERN TIER OF
COUNTIES. A LOOK AT UA AND 00Z ETA INDICATES MID LEVEL WARMING IN OK
HAS LIMITED SRN EXTENT OF ACTIVITY TO SW KS ATTM. BUT WITH ETA
SHOWING WARMING AT H8 AND SOME COOLING AT H7...ESP IN NW OK...LINE
SHLD PUSH AT LEAST INTO NW AND NC OK AND REMAIN SVR. WITH CD POOL
MOVG ACRS KS...GREATEST INSTABILITY WILL REMAIN ACRS KS AND NW OK.
HAVE COORD THIS WITH SPC.

THUS WILL HIT HIGHEST POPS AND MENTN SVR IN NW AND NC ZONES. WILL
KEEP CHC POPS ACRS SRN OK AND N TX ZONES.

FCSTID = 007

.OUN...
OK...NONE.
TX...NONE.
:

In the hours before

Local storm report, Apr 14, 6:42 PM CDT, 4 hours 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
642 PM CDT SAT APR 14 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    10 ENE COOPERTON          OK   .75 INCH HAIL
04/14/01   KIOWA                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE

0516 PM    LUGERT                    OK   1.00 INCH HAIL
04/14/01   KIOWA                          REPORTED BY COUNTY
                                          EMERGENCY MANAGER

0542 PM    APACHE                    OK   1.00 INCH HAIL
04/14/01   CADDO                          REPORTED BY APACHE
                                          POLICE DEPARTMENT

0545 PM    LONE GROVE                OK   .88 INCH HAIL
04/14/01   CARTER                         REPORTED BY COUNTY
                                          EMERGENCY MANAGER

0550 PM    1 W ARDMORE               OK   .75 INCH HAIL
04/14/01   CARTER                         REPORTED BY COUNTY
                                          EMERGENCY MANAGER

0610 PM    2 W DICKSON               OK   .75 INCH HAIL
04/14/01   CARTER                         REPORTED BY COUNTY
                                          EMERGENCY MANAGER

0610 PM    3 SW DICKSON              OK   .75 INCH HAIL
04/14/01   CARTER                         REPORTED BY COUNTY
                                          EMERGENCY MANAGER

0610 PM    DICKSON                   OK   2.00 INCH HAIL
04/14/01   CARTER                         REPORTED BY COUNTY
                                          EMERGENCY MANAGER

0610 PM    2 N DICKSON               OK   2.00 INCH HAIL
04/14/01   CARTER                         REPORTED BY COUNTY
                                          EMERGENCY MANAGER

0610 PM    CYRIL                     OK   .88 INCH HAIL
04/14/01   CADDO                          REPORTED BY CYRIL
                                          POLICE DEPARTMENT

0615 PM    6 N MANNSVILLE            OK   .70 INCH HAIL
04/14/01   JOHNSTON                       PUBLIC REPORT

0620 PM    2 N MANNSVILLE            OK   2.00 INCH HAIL
04/14/01   JOHNSTON                       REPORTED BY CARTER
                                          COUNTY EMERGENCY
                                          MANAGER

0625 PM    1 N MADILL                OK   1.75 INCH HAIL
04/14/01   MtARSHALL                       REPORTED BY COUNTY
                                          EMERGENCY MANAGER

KT
Local storm report, Apr 14, 7:53 PM CDT, 3 hours 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
753 PM CDT SAT APR 14 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    BRADLEY                   OK   1.75 INCH HAIL
04/14/01   GRADY                          REPORTED BY COUNTY
                                          SHERIFF'S OFFICE

0710 PM    PAYNE                     OK   1.00 INCH HAIL
04/14/01   MCCLAIN                        HAM RADIO REPORT

0705 PM    CADDO                     OK   1.75 INCH HAIL
04/14/01   BRYAN                          REPORTED BY POLICE
                                          DEPARTMENT

0720 PM    LANE                      OK   .75 INCH HAIL
04/14/01   ATOKA                          REPORTED BY COUNTY
                                          EMERGENCY MANAGER

0720 PM    20 E CANEY                OK   1.00 INCH HAIL
04/14/01   ATOKA                          REPORTED BY COUNTY
                                          EMERGENCY MANAGER

0720 PM    8 ESE CANEY               OK   .88 INCH HAIL
04/14/01   ATOKA                          PUBLIC REPORT

0725 PM    KNOX CITY                 TX   1.00 INCH HAIL
04/14/01   KNOX                           REPORTED BY 911
                                          DISPATCH

KT    C
Special weather statement, Apr 14, 10:30 PM CDT, 42 minutes before
OKZ004>048-050>052-TXZ083>090-142000-

HAZARDOUS WEATHER OUTLOOK ...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
1030 PM CDT SAT APR 14 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS EVENING AND
OVERNIGHT ACROSS ALL OF NORTHERN...CENTRAL...AND SOUTHERN OKLAHOMA
EXCEPT THE SOUTHWEST. THIS SLIGHT RISK AREA IS TO THE NORTH AND EAST
OF A LINE FROM ARNETT TO WAURIKA. THE PRIMARY SEVERE WEATHER THREATS
WILL BE LARGE HAIL AND DAMAGING WIND GUSTS...BUT TORNADOES WILL ALSO
BE POSSIBLE THIS THE REMAINDER OF THIS EVENING IN THE COUNTIES NEAR
THE KANSAS BORDER.

SEVERE WEATHER OCCURRING THIS AFTERNOON AND EVENING ACROSS WESTERN
AND SOUTHERN OKLAHOMA AND NORTH TEXAS HAS SHIFTED EAST INTO EXTREME
EASTERN OKLAHOMA AND WESTERN ARKANSAS. MID LEVEL WARMING BEHIND THIS
ACTIVITY HAS STABILIZED THE AIRMASS OVER THE AREA...ESPECIALLY
ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.

HOWEVER ACROSS NORTHERN OKLAHOMA AND INTO KANSAS WHERE MID AND UPPER
LEVEL INSTABILITY IS GREATER A LINE OF THUNDERSTORMS HAS DEVELOPED
ACROSS SOUTHWESTERN KANSAS. COMPUTER FORECASTS INDICATE THAT AS THE
ATMOSPHERE BECOMES MORE UNSTABLE ACROSS NORTHERN OKLAHOMA...THESE
STORMS WILL BEGIN TO PUSH INTO THIS AREA. INITIALLY SOME OF THE
STORMS MAY BE SUPERCELLS...AND SUPPORT VERY LARGE HAIL AND ISOLATED
TORNADOES. DURING THE OVERNIGHT HOURS THE THREAT WILL SHIFT TO LARGE
HAIL AND DAMAGING WINDS...AS THE T&HREAT DECREASES THROUGH THE NIGHT.

&&

SEE THE LATEST DAY 1 OUTLOOK FROM SPC /ACUS1 KMKC OR SWODY1/ FOR
ADDITIONAL INFORMATION.

PURPURA

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 11:59 PM CDTSevere Thunderstorm WarningOUNKay, Noble46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.